NB Racial Justice Coalition seeks to save lives and educate through Narcan-training and distribution

Published on Saturday, 19 February 2022 19:29
Written by Dean Wright

@DeanIWright

NEW BRITAIN – Amid snow flurries, the New Britain Racial Justice Coalition in a partnership with the Greater Hartford Harm Reduction Coalition held a free distribution and training in the use of the life-saving, opioid overdose fighting drug, Narcan, in Central Park Saturday.

“We wanted to collaborate on this because there’s so many overdoses going on right now,” said Suomia Dode, president of the New Britain Racial Justice Coalition. “It’s literally life saving and giving it out to people, especially if they suspect an overdose, is really important. There’s fentanyl going around and people can overdose really easily and they won’t even realize it.”

New Britain Racial Justice Coalition board member Julio Nunez said the group wants to deconstruct “fear mongering” with training events like these.

“In a lot of cases, we’re seeing that harm reduction events are being demonized as helping to bring drug users into the community,” he said. “We want instead to make sure that, when it comes to harm reduction, people have a compassionate approach and treat this (opioid abuse) as the health issue that it actually is and people are getting the resources that they need.”

Nunez believes it’s important to make certain those looking to save lives aren’t impeded in their mission. Dode called addiction a racial justice and mental health issue. 

Connecticut Harm Reduction Alliance Program Director of Outreach Courtney Dollar explained how one should utilize one of the 40 kits distributed at the training. Each kit came with two doses of naloxone, commonly known by the brand name Narcan. 

Narcan is often administered as a nasal spray. The drug works to block the effects of opioids in the brain and helps to restore breathing. Dollar encouraged the use of the spray when an individual encounters another person they suspect to be experiencing an overdose by exhibiting signs of being severely sleepy or not responsive. This can be administered to individuals also who have consumed alcohol.

After utilizing the spray in the nose and seeing no response in the subject after around three minutes, another dose should be administered.. Getting an individual suffering and overdose into emergency care is the utmost priority, however, and 911 should be called as soon as possible.

“We partner with a lot of community initiatives,” said Dollar. “There’s some really grassroots foundations throughout parts of the state that we happily provide training and supplies to.”

Event participant Jeremy Bernard Kelly said he worked in healthcare professionally and was training to become a nurse.

“I feel real great that they’re doing this because to save a life is a blessing and life is precious, no matter what kind of person you are,” said Kelly. “I feel blessed to be here.”

Nunez said the coalition anticipates holding more Narcan-training programs and distributions in the future.



Posted in New Britain Herald, Berlin, New Britain, Newington, Plainville, Southington Herald on Saturday, 19 February 2022 19:29. Updated: Saturday, 19 February 2022 19:31.